Michigan, 2020

Hail and Damaging Winds in Michigan, July 9, 2020

July 9, 2020 · NWS APX · 3 events in 1 county or zone

Hot and humid weather fueled disorganized thunderstorms in northern Michigan. A few storms reached severe levels in northeast lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Hot and humid weather fueled disorganized thunderstorms in northern Michigan. A few storms reached severe levels in northeast lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 9, 2:50 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 9, 2:50 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
350 PM EDT Thu Jul 9 2020

.NEAR TERM...(Through Friday)
Issued at 348 PM EDT Thu Jul 9 2020

High Impact Weather Potential: Locally heavy rainfall.

Pattern Synopsis/Forecast: At mid afternoon...visible imagery shows
outflow boundary from morning convection on the other side of Lake
Michigan dropping southeast across northern Lower...roughly along a
PZQ-GLR-TVC-MBL line at 18z.  Southwesterly cloud layer winds and a
southward moving forcing mechanism have resulted in developing
storms getting undercut by the boundary as they track northeast...so
convection hasn't been long lasting before it gets left behind in
the more stable air.  But some nice convective towers out the window
from the west-southwest through north.  Convective cloud development
has been more muted/non-existent across eastern Upper with scattered
convection over adjacent areas of northeast Ontario. Scattered
convection continues across central and southern Wisconsin and along
the Iowa/Minnesota border associated with a well-defined vorticity
center.  18z surface analysis shows a 1000mb surface low along the
Ontario/Manitoba border with a trailing cold front into northwest
Minnesota/eastern South Dakota...surface dew points behind the front
have dropped into the 50s.

Iowa short wave trough will continue to move east tonight and will
cross the upper Lakes and adjacent portions of Indiana/Ohio on
Friday.  Cold front will also push east overnight but its eastward
progress across Lower Michigan may be impeded by a frontal wave that
develops along it.

Primary Forecast Concerns: Continue convection this evening...and a
more widespread rain chance Friday with short wave trough passage.
Thinking there will be several aspects to the precipitation threat
over the next 24 hours...first is current mostly diurnally driven
activity over northern Lower which will continue as the outflow
boundary continues to sink southward though the focus should
translate more into northeast Lower.  There is still a fair bit of
elevated instability forecast over northern Lower this evening but
with the overall flow very weak it's hard to find an additional
trigger that may kick off more convection.  So think the trend
toward a drier period is probably OK once we get past 01z-02z.  As
the night progresses and upstream short wave trough gets closer...
some increase in low level flow and isentropic ascent along with
precipitable water values climbing above 1.75 inch should set the
stage for the next round of showers/embedded thunderstorms
especially for northwest Lower.  Despite our rather very un-
winterlike recent pattern...looks like a nice cool season type
deformation zone/frontogenetic axis developing right along the 700mb
trough axis...with the implication of a more widespread area of
rainfall that will drift northeast and spread across Lake Michigan
and into eastern Upper and at least northwest Lower.  High absolute
moisture values and a deep warm cloud layer should make this an
efficient rainfall producer...and actually some needed rainfall
given recent dryness.  Meanwhile...over northeast Lower especially
closer to Saginaw Bay some potential for boundary layer heating and
destabilization in the vicinity of the cold front and frontal
wave...MLCAPE values likely in the 1000-1500+J/kg range.  Low level
convergence and upper level support from short wave trough should
result in another round of thunderstorms...and also with the heavy
downpour/rainfall threat especially given potential for cell
training depending on how this evolves.  Potential 24 hour rainfall
totals ending 00z Saturday in excess of 1 inch.

&&

.SHORT TERM...(Friday night through Sunday)
Issued at 348 PM EDT Thu Jul 9 2020

High Impact Weather Potential: Minimal

Pattern/Forecast:Our persistent ridging across the Great Lakes is
pushing off to our east. This will be replaced by two pieces of
shortwave energy. The first treking across northern Ontario and the
second moving across the upper Mississippi Valley. By Friday night
these will start to consolidate across the upper Great Lakes. This
will bring cooler temperatures to the region for the weekend.

Details/Concerns: Humidity levels drop noticeably behind a cold
front Friday evening and overnight with PWAT's dropping back to
normal levels (0.8-1.0"). Any lingering showers and clouds clear out
from west to east Friday night, with lows near 60. Saturday looks to
be dry and cooler with shortwave ridging briefly building in and
northwest sfc winds bringing continued weak CAA across much of the
area. Highs will be right around normal except for the southeast
where downsloping winds may push temps into the mid 80s.

Saturday night into Sunday brings additional shower chances as a
wave dropping through Wisconsin spins up a weak surface low that
treks through the northern Ohio river valley. Confidence in this is
low however as guidance is in disagreement regarding the strength of
the wave and presence of the sfc low, but kept low pops in for the
daytime. Overall the multiple waves dropping into the Great Lakes
troughiness will reinforce the cooler and more cloudy weather.

&&

.LONG TERM...(Sunday night through Thursday)
Issued at 348 PM EDT Thu Jul 9 2020

Heights start quickly building on Monday, but we don't see much of
a surface response through the day, with our cooler conditions
continuing...Then heading into midweek the jet is pushed back to our
north as ridging once again builds into the Great Lakes. Heat and
humidity returns within the southwesterly synoptic flow. Showers and
scattered storms are possible most afternoons, with the best chance
of widespread rain and storms coming on Wednesday with a compact yet
potentially strong shortwave sliding up through the region. Weak
troughing on some guidance for Thursday may allow for light
scattered showers in the upper Great Lakes. However, confidence in
this is low thanks to a strong ridge becoming centered over the
Ozarks, likely to bring overall hot and dry conditions for the end
of the week.

&&

.MARINE...
Issued at 348 PM EDT Thu Jul 9 2020

Pressure gradient expected to strengthen a little on Friday with the
passage of a cold front and probably some kind of surface low along
it.  This is also expected to set the stage for a more northerly
component to winds during the day Friday except south of Thunder Bay
on Lake Huron where winds will remain light with more of an easterly
component until Friday night.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...JPB
SHORT TERM...STJ
LONG TERM...STJ
MARINE...JPB
Hazardous weather outlook, Jul 9, 3:09 PM EST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
409 PM EDT Thu Jul 9 2020

MIZ016>018-020>036-041-042-086>088-095>099-101100-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
409 PM EDT Thu Jul 9 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Scattered thunderstorms are possible this evening across northern
Lower Michigan mainly south of the M-32 corridor. Gusty winds,
small hail, and heavy downpours may accompany some of the stronger
storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Locally heavy rainfall is possible Friday across all of eastern
Upper and northern Lower Michigan. In addition...thunderstorms
are possible especially along and east of the I-75 corridor in
northeast Lower.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-101100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
409 PM EDT Thu Jul 9 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

Scattered thunderstorms are expected this evening within the Lake
Huron nearshore waters from Thunder Bay southward.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible on Friday especially within the Lake
Huron nearshore waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

JPB

The radar

The NCL Michigan radar (KAPX), 49 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Montmorency

When
July 9, 5:17 PM EST
Where
Montmorency County, 7.67 mi N of Atlanta
Measured
53 kt (61 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
45.111, -84.164

Trees were downed, blocking County Road 625 just east of M-33.

Thunderstorm Wind, Montmorency

When
July 9, 5:32 PM EST to 5:44 PM EST
Where
Montmorency County, 0.66 mi E of Lewiston to 1.71 mi E of Lewiston
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.879, -84.307

Numerous trees were downed in and just east of Lewiston. Multiple streets were blocked by fallen trees.

Hail, Montmorency

When
July 9, 5:51 PM EST
Where
Montmorency County, 0.49 mi E of Lewiston
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
44.880, -84.310

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912192, 912194, 912191.